Probucol-induced QT prolongation and torsades de pointes

Jpn J Med. Sep-Oct 1989;28(5):612-5. doi: 10.2169/internalmedicine1962.28.612.

Abstract

Probucol administration of 4 weeks produced torsades de pointes associated with exacerbated QT interval prolongation in a 36-year-old woman with Romano-Ward syndrome. With discontinuance of probucol, the QT interval corrected for rate shortened from 620 msec to 500 msec and ventricular ectopic beats disappeared completely. Although probucol is known to prolong the QT interval, associated ventricular tachyarrhythmia has not been reported in humans as yet. This case suggests that one should be very careful in the administration of probucol to patients with long baseline QT intervals.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Arrhythmias, Cardiac / chemically induced*
  • Electrocardiography / drug effects
  • Female
  • Heart Ventricles / drug effects
  • Heart Ventricles / physiopathology
  • Humans
  • Hypercholesterolemia / drug therapy
  • Long QT Syndrome / chemically induced*
  • Long QT Syndrome / complications
  • Long QT Syndrome / physiopathology
  • Phenols / adverse effects*
  • Probucol / adverse effects*
  • Tachycardia / chemically induced*
  • Tachycardia / physiopathology
  • Wolff-Parkinson-White Syndrome / complications

Substances

  • Phenols
  • Probucol